Ecstasy pills that caused a series of deaths across Western Canada are believed to have made their way to Okanagan streets.
Although Kelowna Mounties have yet to get any concrete reports, Const. Kris Clark said it’s conceivable they’re here, considering Penticton’s detachment issued a warning that a batch of pills, believed to be responsible for deaths in Alberta and the Lower Mainland arrived.
“The scarcity of (ingredients) available to consumers has resulted in ‘cooks’ using other substances to create drugs like ecstasy and meth,” said Clark.
“Synthetic drugs are typically manufactured in labs that have no quality controls and could be contaminated in any number of ways.”
Mounties are advising the public not to consume any pill or powder substance that has been obtained through illicit sources that may or may not be ecstasy.
The B.C. Coroners Services reviewed 16 deaths of B.C. ecstasy users in 2011 and early 2012 and found three victims in the Lower Mainland and two more on Vancouver Island tested positive for paramethoxy-methamphetamine (PMMA), which Mounties believe is being used as a cheaper ingredient.
“It’s considerably more neurotoxic,” said provincial health officer Dr. Perry Kendall.
Health officials said PMMA is a rare drug and takes effect much more slowly than expected by ecstasy users, who may be used to feeling the effects within 45 minutes. Kendall said users may think the pills aren’t working or they’re weak and take a second or a third one then overdose.
“They’re thinking they have lower dose pills,” Kendall said. “In fact, they have higher dose pills that are a lot more toxic.”
Kendall said the pills are made in the bathtub so there is no guarantee one pill has the same composition as another. He said the pills are typically contaminated with other drugs, including methamphetamine, ephedrine, caffeine, ketamine (an anaesthetic) and PCP — a horse tranquilizer.
In a medical health officers update for physicians published in January it recommends individuals should avoid taking ecstasy, however, if a person does they should not be using a combination of alcohol or other drugs at the same time, no more than one or two doses in an evening and stay hydrated with sports drinks or non-caffeinated soda pop. The information also suggests ecstasy users should be with a sober person who can be alert for any signs of ecstasy toxicity including agitation, confusion, hyperthermia, loss of consciousness and seizures.
Chief Coroner Lisa Lapointe emphasized that every ingestion of ecstasy is a risk as there is no way of determining the actual ingredients of a drug concocted for profit in an unregulated environment. She said there is no known safe dose.
Anyone with information concerning this batch of drugs are asked to contact the RCMP at 250-762-3300 or Crime Stoppers at 1-800-222-8477 (TIPS).